Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Dodge City, KS

May 24, 2003Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 3:44 PM CDT for Ness County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 3:44 PM CDT (20:44 UTC)
Expired
May 24, 2003, 4:45 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ness County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 242044
SVRDDC
KSC135-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARNOLD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RANSOM AT 355 PM CDT
  BROWNELL AT 415 PM CDT
  BAZINE AT 430 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3869 10016 3854 10015 3840 9960 3866 9961

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:43 PM CDT, 1 minute earlier.

Area forecast discussion, May 24, 3:43 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...FINAL DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT SAT MAY 24 2003

DAYS 1-2...

A STRONG SHORTWAVE TROUGH WILL BE DROPPING SOUTH ON THE BACK SIDE OF
THE GREAT LAKES LONGWAVE TODAY AND TONIGHT. THIS WAVE WILL PUSH A
BACKDOOR COLD FRONT SOUTHWEST INTO WESTERN KS BY SUNDAY. DEEP
MOISTURE WILL BE POOLING ALONG AND JUST WEST OF THE BOUNDARY.
WITH FAIRLY COOL 700MB TEMPS, IT WONT TAKE MUCH TO POP A SHOWER
OR THUNDERSTORM. WILL CARRY 20-40% POPS FOR TONIGHT WITH HIGHEST IN
THE WEST WHERE INSTABILITY WILL BE GREATEST AND WHERE STORMS MAY
MOVE IN AFTER MIDNIGHT FROM COLORADO. INTRODUCED SMALL POPS FOR THE
WESTERN 80% OF THE CWA FOR SUNDAY. ALTHOUGH THE SFC-850MB LAYER WILL
BE DRYING OUT SUNDAY NIGHT AND MONDAY, ABUNDANT MOISTURE WILL BE
PRESENT IN THE 750-650MB LAYER ABOVE THE FRONT, AND THIS SHOULD
KEEP PLENTY OF CLOUDS ACROSS ALL OF THE FORECAST AREA. AS A RESULT,
MONDAYS HIGH TEMPS WILL BE LOWERED INTO THE UPPER 60S.

DAYS 3-7...

A RETURN TO MORE BENIGN WEATHER SHOULD OCCUR DURING THIS PERIOD AS
FLOW ALOFT OVER THE CENTRAL PLAINS BECOMES ALMOST DUE NORTH THROUGH
THURSDAY. THE GFS IS FAIRLY CONSISTENT WITH THE PREVIOUS RUN AND
SEEMS PHYSICALLY REASONABLE. THE EVOLUTION OF A MEAN TROUGH POSITION
OVER THE WESTERN UNITED STATES BY NEXT WEEKEND WITH EROSION OF THE
CENTRAL UNITED STATES RIDGE SHOULD ALLOW INCREASING CHANCES FOR
MINOR WAVES TO RIPPLE OVER THE CENTRAL PLAINS AND A RETURN TO AT
LEAST A CLIMATOLOGICAL CHANCE FOR THUNDERSTORMS. THE GFS SUGGESTS
EROSION OF THE VERY WARM MID LEVEL POOL OF AIR OVER THE CENTRAL
PLAINS BY FRIDAY WITH A POSSIBLE WEAK BOUNDARY ACROSS THE CENTRAL
PLAINS. ALTHOUGH SUCH DETAILS FALL INTO THE NOISE LEVEL THAT FAR IN
THE FUTURE, THE EVOLUTION OF THE FLOW REGIME SUPPORTS INCREASING
CHANCES FOR THUNDERSTORMS. TEMPERATURES SHOULD REBOUND NICELY BY MID
WEEK AS WARM AIR SPREADS FROM THE HIGHER TERRAIN OVER THE CENTRAL
PLAINS.

ADDED PATCHY FOG SUNDAY MORNING DUE TO PARTLY CLOUDY SKIES, MOIST
BOUNDARY LAYER, LIGHT WINDS AND RECENT RAINS.

FINCH/01

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 59 72 54 68 / 30 20 00 00
GCK 57 71 54 68 / 30 20 00 00
EHA 55 72 54 68 / 40 20 00 00
LBL 58 71 56 68 / 40 20 00 00
HYS 57 73 53 68 / 20 00 00 00
P28 60 73 55 68 / 20 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, May 24, 12:55 PM CDT, 2 hours 49 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT. THE BEST CHANCE
WILL BE AFTER 8 PM TO THE WEST OF A LINE FROM SCOTT CITY TO LIBERAL.
ONE OR TWO OF THESE STORMS COULD BECOME SEVERE WITH HAIL AS LARGE AS
PENNIES AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 AM CDTSevere Thunderstorm WarningDDCGray43 min
May 24, 12:46 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 24, 1:14 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman46 min
May 24, 1:29 AM CDTSevere Thunderstorm WarningDDCGray61 min
May 24, 1:32 AM CDTSevere Thunderstorm WarningDDCPratt43 min
May 24, 1:44 AM CDTTornado WarningDDCGray46 min
May 24, 1:58 AM CDTSevere Thunderstorm WarningDDCEdwards62 min
May 24, 2:10 AM CDTSevere Thunderstorm WarningDDCFinney50 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningDDCGray46 min
May 24, 2:48 AM CDTSevere Thunderstorm WarningDDCScott57 min
May 24, 2:59 AM CDTSevere Thunderstorm WarningDDCLane61 min
May 24, 6:17 AM CDTSevere Thunderstorm WarningDDCBarber43 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.